Liquid Stool

nightowl

Member
Joined
Aug 19, 2017
Messages
15
Reason
Loved one DX
Diagnosis
11/2016
Country
US
State
Texas
Good Evening,

I was wondering if anyone has any insight as to what may be causing my dad to have issues. He has a PEG tube and gets Kate Farms 1.0 formula every 2 hours, no real issues since he had the PEG which is around 6 months now. Around a month ago, after getting out of the hospital for some Pneumonia, my dad began to develop very watery stool. I first thought it was from the antibiotics given for pneumonia, once the treatment was over we still had the issue. So after trying probiotics, Metamucil and asking the doctors; everyone is out of ideas. Best advice they have given is to wait it out...
His stools are runny, not even semi solid or anything in between, every other day it will actually be somewhat formed; very small.
Im leaning towards the formula that we feed him, which may not be enough for him to form stool?

Thanks in Advance,

Francisco & Co
 

KarenNWendyn

Forum Supporter
Moderator
Joined
Jul 29, 2017
Messages
2,876
Reason
PALS
Diagnosis
07/2017
Country
US
State
OR
See if the doctor can check the stools for C. difficile toxin. This is a nasty bacterial infection that can result after treatment with antibiotics, and it can cause severe diarrhea and dehydration. Even if it’s not that, the bowels can take a while to get back to normal after antibiotics. Try yogurt and acidophilus.

Also administering the feedings slowly can help. I use the Kate Farms Peptide 1.5 which is 1.5 calories per ounce, so it’s more calorie dense and you don’t have to give as much volume ar as many feedings to get the same amount of calories. I don’t know if that would make a difference for your dad, but it’s something to consider.
 

lgelb

Forum Supporter
Moderator
Joined
Nov 5, 2009
Messages
7,840
Reason
Lost a loved one
Diagnosis
09/2009
Country
US
State
WA
I would not give him Metamucil.

It sounds counterintuitive, but make sure he's hydrated enough. The fluid balance required to form stool in a way that it has time to become solid requires a fair amount of liquid. Also, diarrhea can sometimes suggest constipation behind it.

But as Karen says, the side effects from abx don't necessarily end when you stop the drugs and checking for infection is a good idea.

Best,
Laurie
 

lgelb

Forum Supporter
Moderator
Joined
Nov 5, 2009
Messages
7,840
Reason
Lost a loved one
Diagnosis
09/2009
Country
US
State
WA
A further thought -- feeding every 2h may be irritating. Digestion is a process that requires its own energy and some rest in between, for most people. You might try spacing out feedings more, even if he gets less overall short-term.
 

KarenNWendyn

Forum Supporter
Moderator
Joined
Jul 29, 2017
Messages
2,876
Reason
PALS
Diagnosis
07/2017
Country
US
State
OR
If all the above fails, and if the test for C. difficile toxin is negative, then you can try giving Imodium carefully and sparingly to slow down the gut.

You definitely want to test for C. difficile first, because if that is positive, special antibiotics are needed to get rid of it, and slowing down the gut with a drug like Imodium would only serve to keep the toxin in the system longer.
 

nightowl

Member
Joined
Aug 19, 2017
Messages
15
Reason
Loved one DX
Diagnosis
11/2016
Country
US
State
Texas
All stool labs came back negative. We will be trying the prebiotics and probiotics. Also, going to try slowing the feedings every 2 hours. He says when he had feeds every 3 he felt constipated. I guess trial and error. Thanks everyone!
 

nightowl

Member
Joined
Aug 19, 2017
Messages
15
Reason
Loved one DX
Diagnosis
11/2016
Country
US
State
Texas
Im thinking its mostly related to his use of Sertraline, the antidepressant. Its a known side effect of the medication. Everything else has been normal.
 

lgelb

Forum Supporter
Moderator
Joined
Nov 5, 2009
Messages
7,840
Reason
Lost a loved one
Diagnosis
09/2009
Country
US
State
WA
If that is really the case, there are other SSRIs in the sea...and other AD classes as well.
 

KimT

Forum Supporter
Extremely helpful member
Joined
Nov 18, 2014
Messages
3,525
Reason
PALS
Diagnosis
08/2015
Country
US
State
South
I've had incredible results with saccharomyces boulardii. It ended my traveler's diarrhea in Mexico in less than 24 hours. I also had C-diff and probably got it from changing my mom's colostomy bag for months plus taking her to and from the hospital. I reacted to the antibiotic but responded to saccharomyces. It's a harmless yeast that is present in your gut. It overtakes the bad bacteria. That and a probiotic might work.

Also remember hydration and maybe even adding some milk-based product if he's tolerant to dairy.

Lots of the SSRIs caust diarrhea. Remeron causes constipation.
 
Top